Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 145, NWS Topeka, KS

July 21, 2003Clay County, Cloud County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 21, 2003, 9:34 PM CDT for Clay County, Cloud County, Washington County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 9:34 PM CDT (02:34 UTC)
Expired
Jul 21, 2003, 10:15 PM CDT
In force
41 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Clay County, KS, Cloud County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 98 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2434 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

043 
WUUS53 KTOP 220234
SVRTOP
KSC027-029-201-220315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
934 PM CDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTH CENTRAL KANSAS
  NORTHEASTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS
  SOUTHWESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 1015 PM CDT

* AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF CLYDE...OR ABOUT 16 MILES EAST
  OF CONCORDIA...MOVING SOUTH AT 50 MPH.

* SOME LOCATIONS AFFECTED...
  VINING
  CLIFTON
  MORGANVILLE
  IDANA
  CLAY CENTER
  WAKEFIELD

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3963 9717 3963 9749 3911 9728 3919 9699

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:31 PM CDT, 6 hours 3 minutes earlier.

Area forecast discussion, Jul 21, 3:31 PM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
331 PM CDT MON JUL 21 2003

SCATTERED SHOWERS HAVE MOVED INTO NORTHERN SECTIONS OF KANSAS AS A
WEAK SHORTWAVE DROPS DOWN THE BACK SIDE OF THE EAST COAST TROUGH.
EXPECT THUNDERSTORMS TO DEVELOP ACROSS WESTERN NEB AND KS THIS
AFTERNOON. AS A SPEED MAX HELPS AMPLIFY THE PATTERN AND CONTINUE TO
MOVE SOUTH THROUGH THE PLAINS...THE CONVECTION OVER THE HIGH PLAINS
IS EXPECTED TO CONGEAL INTO AN MCS AND MOVE ACROSS THE CWA. THINK
THAT THE MAIN THREAT WILL BE DAMAGING WINDS...SIMILAR TO LAST NIGHT.
HAVE INCREASED POPS INTO THE LIKELY CATEGORY FOR ALL OF THE
FORECAST AREA EXCEPT THE FAR NORTHEAST CORNER. THINK THAT THE BEST
CHANCES FOR PRECIP WILL BE GENERALLY ACROSS CENTRAL KANSAS WERE
THERE IS BETTER INSTABILITY.

HELD ONTO POPS FOR TOMORROW MORNING AS MODELS INDICATE THE SPEED MAX
STILL ROTATING THROUGH THE TROUGH. OTHERWISE PRECIP SHOULD BE COMING
TO AN END DURING THE MORNING WITH SURFACE RIDGE CONTINUING TO BUILD
INTO THE PLAINS. HAVE ONLY MADE MINOR ADJUSTMENTS TO THE TEMPS FOR
TUESDAY AND WEDNESDAY...GENERALLY DOWN A DEGREE OR TWO. WITH
DEWPOINTS IN THE 50S TUESDAY NIGHT AND AND CLEARING SKIES WITH LIGHT
WINDS...LOWS SHOULD BE THE COOLEST SEEN IN A WHILE. HAVE LOWERED
THEM INTO THE UPPER 50S. WEDNESDAY IS SETTING UP TO BE A GREAT DAY
WITH SUBSIDENCE AND RELATIVELY DRY AIR IN PLACE. HAVE CONTINUED THE
WARMING TREND INTO THE WEEKEND AS LOW LEVEL FLOW BECOMING SOUTHERLY
AND WAA STARTS UP ON THURSDAY.

NEXT FORECAST PROBLEM IS POTENTIAL FOR A WEAK FRONT TO MOVE INTO THE
AREA SUNDAY. THE GFS HAS STARTED TO COME INTO BETTER AGREEMENT WITH
THE ECMWF AND OTHER MODELS...SHOWING A SHORTWAVE TROUGH MOVING
ACROSS SOUTHERN CANADA DURING THE WEEKEND. HAVE INSERTED A CHANCE
FOR PRECIP ON SUNDAY WITH THE FRONT ENTERING THE AREA. HAVE FOLLOWED
THE ECMWF SOLUTION WITH THE TIMING OF THE FRONT. THE GFS LOOKS A
LITTLE TO FAST BRINGING THE FRONT IN SATURDAY...CONSIDERING THE
SHORTWAVE IS PROGGED TO STILL BE OVER THE PACIFIC NORTHWEST. AM A
LITTLE CONCERNED ABOUT POPS CONSIDERING THE FRONT LOOKS LIKE IT WILL
BE MOVING UNDER AN UPPER LEVEL RIDGE WITH THE BETTER DYNAMICS
STAYING TO THE NORTH. LEFT MONDAY DRY WITH SEASONABLE TEMPS.

.TOP...NONE.

WOLTERS
Hazardous weather outlook, Jul 21, 8:38 PM CDT, 56 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-221045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
838 PM CDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE AREA TONIGHT.  AS THE
NIGHT PROGRESSES...THESE STORMS SHOULD CONGEAL INTO A CLUSTER.  THE
PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE
WINDS. SOME LARGE HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS MAY LINGER ACROSS EAST CENTRAL KANSAS TUESDAY
MORNING. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED OVERNIGHT ACROSS THE ENTIRE AREA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

LWS

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.